Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 283, NWS Dodge City, KS

July 17, 2001Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 17, 2001, 7:22 PM CDT for Meade County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 17, 2001, 7:22 PM CDT (00:22 UTC)
Expired
Jul 17, 2001, 7:55 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Meade County, KS

The radar

The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:24 PM CDTHail 0.88Fowler, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2113 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2113 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2762 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WUUS53 KDDC 180022
SVRDDC
KSC119-180055-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS

* UNTIL 755 PM CDT

* AT 722 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER FOWLER...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

LAT...LON 3739 10033 3732 10014 3745 10012 3746 10024

$$
FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:22 PM CDT, 4 hours earlier.

Area forecast discussion, Jul 17, 3:22 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT TUE JUL 17 2001

FORECAST CHALLENGES CONTINUE TO BE CHANCES FOR LATE AFTERNOON AND
OVERNIGHT THUNDER NEXT FEW DAYS.

TROPICAL PLUME CONTINUES TO BRING ABUNDANT MID/UPPER LEVEL MOISTURE
INTO WESTERN KANSAS. WEAK VORTS IN PLUME WILL HELP SET OFF
THUNDERSTORMS AFTER MAX HEATING AS CAP WEAKENS. ALSO TROF LINE AND
ANOTHER BOUNDARY COMING DOWN ACROSS EASTERN COLORADO COULD BE AN
INITIATOR OF STORMS. ALREADY SOME THUNDER FIRING ALONG TROF LINE
NORTHWEST OF GARDEN CITY. THERE ALSO MAY BE A CHANCE FOR SOME
SEVERE THUNDERSTORMS WITH HIGH WINDS THE MAIN THREAT. WEAK UPPER
WINDS NOT SUPPORTIVE OF SUPERCELL THUNDERSTORMS. PULSE SEVERE
STORMS LIKELY TO SEND OUT NUMEROUS OUTFLOW BOUNDARIES WITH OTHER
STORMS FIRING ON OUTFLOW AND DISSIPATING. WILL GO WITH HIGHEST POPS
AT 60 PCT FOR WEST WITH TROF AND 20 TO 40 POP REST OF AREA. OVERNIGHT
LOWS WILL BE SIMILAR TO LAST NIGHT FROM 69 TO 76.

MOIST AND UNSTABLE TROPICAL PLUME AND VORTS CONTINUE THROUGH FRIDAY
WITH WITH LITTLE DIFFERENCES IN DAY TO DAY HIGHS AND LOWS. HIGH
TEMPS SHOULD RANGE FROM UPPER 90S AT GARDEN TO 102 AT MED LODGE.

EXTENDED DISCUSSION...

FRIDAY-SUNDAY:

UPPER RIDGE REMAINS LOCKED OVER THE SOUTHERN PLAINS IN ALL THE 12Z
MEDIUM RANGE MODELS INCLUDING THE 12Z-18TH AVN/UKMET AND THE 12Z-
17TH EUROPEAN. THIS MEANS A CONTINUATION OF THE HOT AND MOSTLY DRY
WEATHER. ISOLATED THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT ANY
DAY/NIGHT...BUT CHOSE NOT TO HAVE PRECIP IN THE FORECAST EVERY
PERIOD WHEN MOST AREAS SHOULD STAY DRY ANYWAY.

MONDAY-WEDNESDAY:

THE MODELS OFFER A VARIETY OF SOLUTIONS REGARDING THE WEAKENING OF
THE UPPER RIDGE OVER THE SOUTHERN PLAINS. THE CANADIAN IS THE MOST
AGGRESSIVE AT SLIDING THE CORE OF THE RIDGE TO THE EAST AND SOUTH.
THIS WOULD BRING SLIGHTLY COOLER TEMPS AND A GOOD CHANCE FOR
THUNDERSTORMS TO SW KS. THE AVN/MRF/UKMET BOTH WEAKEN THE RIDGE ONLY
A LITTLE AND ESTABLISH MORE OF A ZONAL FLOW ACROSS THE CENTRAL
PLAINS. THE 12Z AVN DOES SLIDE A FRONTAL BOUNDARY INTO NORTHWEST
KANSAS BY MONDAY THOUGH. DUE TO THE UNCERTAINTY...WE WILL OPT TO
KEEP THE ONGOING FORECAST OF HOT WEATHER AND A SLIGHT CHANCE FOR
THUNDERSTORMS FOR MONDAY-TUESDAY...AND EXTEND THIS INTO WEDNESDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 073/101 073/101 072 403
GCK 069/098 069/098 068 403
EHA 070/100 068/100 067 604
LBL 070/100 069/100 068 403
HYS 070/100 072/100 070 403
P28 076/102 076/102 076 202

.DDC...NONE.

KRUSE/FINCH

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.